Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 48, NWS St. Louis, MO

April 4, 2023Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 4, 2023, 5:52 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2023, 5:52 PM CDT (22:52 UTC)
Expired
Apr 4, 2023, 6:09 PM CDT
In force
17 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 177 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS53 KLSX 042252
SVRLSX
ILC001-MOC111-042330-
/O.NEW.KLSX.SV.W.0048.230404T2252Z-230404T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
552 PM CDT Tue Apr 4 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  Northeastern Lewis County in northeastern Missouri...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located near Canton,
  moving northeast at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Adams and northeastern Lewis Counties, including the
  following locations... Lima and Meyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Illinois...and northeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Illinois...and northeastern Missouri.

&&

LAT...LON 4025 9150 4020 9151 4020 9128 4004 9159
      4017 9174 4025 9161
TIME...MOT...LOC 2251Z 235DEG 46KT 4020 9157 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
1 follow-up statement
532 
WWUS53 KLSX 042309
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
609 PM CDT Tue Apr 4 2023

ILC001-MOC111-042319-
/O.CAN.KLSX.SV.W.0048.000000T0000Z-230404T2330Z/
Adams IL-Lewis MO-
609 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAMS AND
NORTHEASTERN LEWIS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Illinois...and northeastern Missouri.

LAT...LON 4025 9150 4020 9151 4020 9128 4004 9159
      4017 9174 4025 9161
TIME...MOT...LOC 2307Z 235DEG 46KT 4033 9132 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:48 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 4, 2:48 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
248 PM CDT Tue Apr 4 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 247 PM CDT Tue Apr 4 2023

Key Messages:

1) Multiple rounds of isolated to scattered thunderstorms are
possible between late this afternoon and early tomorrow afternoon,
and some of these storms may become severe. However...

2)...The timing and coverage of thunderstorms remain somewhat
uncertain. While the potential for higher end hazards - including
large hail, strong winds, and tornadoes - will be higher with storms
during the afternoon through late evening, these storms are
likely to be more isolated and may not occur locally at all. More
widespread thunderstorms are expected very late tonight through
tomorrow morning, but these storms are less likely to be severe.

3) Redeveloping thunderstorms are likely early tomorrow afternoon in
southeast Missouri and southwest Illinois along a cold front, and a
few of these may be strong or severe.

4) Gusty winds will persist through the night, with gusts to 45 mph
possible. A Wind Advisory remains in effect for central and
northeast Missouri.

All eyes are now fixed on the potential for strong or severe
thunderstorms between this afternoon and early tomorrow afternoon as
a dynamic upper level trough approaches the area from the west.
While the core of a 90+kt southwesterly 500mb jet remains well to
the west across the central plains, strong 500mb winds of 45 to 55
kt have already spread across the region, and these winds are
expected to steadily increase over the next several hours as the
trough inches eastward. Meanwhile, a deepening surface low is in the
process of sliding northeast and into Iowa, as evidence by recent
pressure falls recorded on surface observations. Low level wind
fields are expected to respond in kind, and by early evening a 60 to
70 kt low level jet is expected to develop across much of Missouri
and southern Illinois. All of this is to say that 0-6km bulk shear
will steadily increase through the day and into the evening hours,
and will be more than sufficient to support rotating updrafts. While
lower level shear is not currently particularly strong as of 19Z,
this will change quickly during the late afternoon and evening as
the low level jet strengthens.

While the kinematic environment will certainly support severe
thunderstorm development, the thermodynamic environment is a bit
more uncertain...at least initially. The initial concern during the
afternoon is with respect to convective initiation. A substantial
capping inversion was noted in an 18Z sounding in Columbia, MO as
well as nearby ACARS soundings. However, temperatures have risen
very quickly across northern Missouri under almost full sun, which
has helped to erode this capping inversion. In fact, isolated storms
have already initiated across west-central Missouri as of 19Z,
indicating that the capping inversion has nearly eroded. On the
other hand, there is some question about the quality and depth of
low level moisture, particularly along and south of an advancing
warm front now draped across southern Iowa. High resolution models,
particularly the HRRR and RAP, have suggested that deep mixing and
shallower moisture will lead to high LCLs by mid to late afternoon,
but have also continued to initiate storms across northeast Missouri
by mid afternoon. So, while these warm temperatures and deep mixing
may help us break the cap, the higher storm bases may limit the
potential for tornadoes locally during the afternoon before they
move quickly northeast and into better moisture north of our area.
Still, considering the very steep mid and low level lapse rates, the
potential for very large hail and damaging wind gusts will be
possible for a brief period this afternoon in mainly northeast
Missouri and west central Illinois, and a tornado can't be
completely ruled out.

Once these storms move northeast, a bit of a lull in activity is
expected as the low level jet begins to ramp up and temperatures
begin to cool. Meanwhile, a cold front will slowly advance eastward,
along with stronger upper forcing from the approaching trough.
During the evening hours, there is some potential that this
additional forcing could allow for a few strong/severe storms to
develop ahead of the cold front in the open warm sector, and if this
occurs, forecast soundings support the potential for supercells with
all possible hazards, including large hail, damaging wind gusts, and
tornadoes. As for the latter, rapidly increasing low level shear
and storm relative helicity (SRH of 300-500 m2/s2 by 00Z) support
the potential for strong tornadoes as well. Again though, coverage
is likely to be somewhat limited, and this potential remains
highly conditional. This would also likely be favored across
central Missouri and the Ozarks, along with southwest Illinois,
although confidence is somewhat low regarding the location of CI.

Finally, the aforementioned cold front will push through the area
during the overnight hours, likely beginning at around 8Z in
central/NE MO. Model guidance has steadily slowed the progression of
this front, meaning that it likely will not exit the area until
roughly 18-19Z tomorrow. This would likely lead to two things.
First, thunderstorms remain likely along the front as it moves east,
particularly north of I-70. However, instability will be waning by
this time of night, which may limit the higher end potential for
severe storms during this period. Still, there will remain plenty of
shear and at least sufficient instability that it can't be ruled
out, with a few instances of large hail and damaging winds most
likely. A tornado or two can't be ruled out either considering the
very strong dynamics that will remain in place through the night.

By sunrise, convective coverage is likely to wane, but heating
during the mid to late morning may allow for redeveloping
thunderstorms along and ahead of the front. While this may only pose
a threat for a brief period before the front moves off to the east,
we can't rule out a few strong to severe thunderstorms across
southeast MO and southwest IL until about 2 PM or so.

Besides the potential for thunderstorms, southerly winds are
expected to become stronger as the pressure gradient increases this
evening and overnight, and a Wind Advisory remains in effect across
central and northeast Missouri until 7 AM. Gusts to 45 mph remain
possible in these areas regardless of the presence of thunderstorms.

BRC

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 247 PM CDT Tue Apr 4 2023

(Thursday - Friday)

Seasonably cool and dry conditions are forecast to end the work week
as as surface ridge moves slowly across the mid-Mississippi Valley.
High temperatures Thursday afternoon are forecast to be in the mid
to upper 50s, or about 5 degrees below normal for the date.

Some frost potential exists Thursday night due to the favorable
placement of the surface ridge and likely light/variable winds. The
one caveat is that there may still be some mid/high level cloudiness
overnight, particularly in parts of southeast Missouri and southwest
Illinois. Therefore, frost may be a bit more likely further north
where there is higher confidence in more clearing and temperatures
falling at least back into the mid 30s. There is potential for these
temperatures, if not a few degrees cooler, in parts of southeast
Missouri and southwest Illinois if the cloud cover doesn't come to
fruition. In particular, favored valleys/low lying areas of the
eastern Ozarks which are notorious cold spots would have the
potential to have a light freeze if there is a clear sky.

A moderating trend will begin on Friday, but nothing too
substantial/rapidly changing. Low-level warm air advection looks
modest, but some weak southeasterly return flow should begin by this
time so temperatures should warm back up to near normal: into the
low to mid 60s.

(Friday Night - Tuesday)

A mostly dry weather pattern is forecast to continue this weekend
into early next week as the mid/upper level pattern will be
characterized by weak, northwesterly flow. While the center of the
surface anticyclone this weekend is likely to be in the Ohio Valley,
and toward the eastern seaboard by early next week, the western edge
of the ridge axis should still have some influences through the
weekend and potentially into early next week. By early next week WPC
500-hPa height clusters all show building ridging, either over us or
just upstream. Subsidence is likely beneath and downstream of the
mid/upper level ridge axis. This pattern is favorable not only for
dry weather, but also above normal temperatures. There is a high
confidence in above normal temperatures, but exactly how warm
depends on the speed/amplitude of the aforementioned ridge axis. At
this time, it looks more likely that it crosses the mid-Mississippi
Valley mid week. Therefore, the current thinking is that the well-
above normal temperatures (upper 70s and 80s for highs) could start
as early as Tuesday, but are even more likely just beyond. For
Sunday - Monday, high temperatures are likely to range from the
low to mid 70s, with some upper 70s possible by Tuesday afternoon.

The only chance for any measurable rainfall looks to be Sunday night
into Monday. There are signs of a northwest flow shortwave moving
through the Upper Midwest with an associated cold frontal passage.
There is a lot of spread however with the track and amplitude of
this feature, and uncertainty of moisture return ahead of any cold
frontal passage. Therefore, kept PoPs in the slight chance category
for this time frame.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1207 PM CDT Tue Apr 4 2023

The primary item of concern will be the potential for strong or
severe thunderstorms between late this afternoon and tomorrow
morning. At this time, the timing of storms, along with the
coverage, remains somewhat uncertain. Most areas are likely to
remain dry for much of the day, but there is a conditional threat
of scattered strong thunderstorms across northeast Missouri /
west-central Illinois during the late afternoon. If these storms
develop, they will be most likely to impact UIN, and will be
capable of producing large hail and strong and erratic
thunderstorm winds.

During the evening through roughly 9Z, additional isolated to
scattered strong thunderstorms will be possible, with low
confidence that terminals will be directly impacted. However,
thunderstorm coverage is expected to increase as a cold front
moves through the area after 09Z, and all terminals may be
impacted by thunderstorms until the front moves to the east
tomorrow morning.

Otherwise, ceilings are likely to remain primarily VFR. Southerly
winds will also be gusty through the day and into the overnight
hours, switching to the west and remaining gusty behind the
passing front tomorrow morning.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
     Marion MO-Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 4, 2:51 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Tue Apr 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Multiple rounds of showers and thunderstorms are expected into
tonight. Some of these storms will be severe with large hail,
damaging winds, and tornadoes all threats.

Strong winds gusting up to 45mph are forecast Tuesday night into
early Wednesday morning. A Wind Advisory will take effect in
northeast Missouri from 7pm Tuesday to 7am Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue through at least Wednesday morning. Some
of these storms may be severe with large hail, damaging winds, and
tornadoes all threats.

There is a low chance of thunderstorms Sunday night into Monday
across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Gosselin

In the hours before

Local storm report, Apr 4, 5:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 NNW STEFFENVILLE      39.99N 91.90W
04/04/2023  E1.00 INCH       LEWIS              MO   PUBLIC

&&

MAB
Local storm report, Apr 4, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             NEWARK                  39.99N 91.97W
04/04/2023  M3.00 INCH       KNOX               MO   PUBLIC

            ACTUAL MEASUREMENT WAS 3.25IN.

&&

MRB
Local storm report, Apr 4, 5:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             CANTON                  40.13N 91.52W
04/04/2023  M2.00 INCH       LEWIS              MO   TRAINED SPOTTER

&&

MAB
Local storm report, Apr 4, 5:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             CANTON                  40.13N 91.52W
04/04/2023  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

&&

MRB
Local storm report, Apr 4, 5:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 SW CANTON             40.09N 91.58W
04/04/2023  E1.75 INCH       LEWIS              MO   PUBLIC

            CALLED IN 3/4 INCH HAIL INITIALLY, QUICKLY
            ESCALATING TO GOLF BALL SIZE. CALLER ALSO
            REPORTED ROTATION IN THE CLOUD BASE.

&&

MF
Local storm report, Apr 4, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             LEWISTOWN               40.08N 91.81W
04/04/2023  E2.50 INCH       LEWIS              MO   TRAINED SPOTTER

&&

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:07 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe38 min
Apr 4, 3:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Boone, Monroe48 min
Apr 4, 4:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Monroe, Pike, Ralls35 min
Apr 4, 4:48 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby42 min
Apr 4, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXKnox, Lewis41 min
Apr 4, 5:36 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby54 min
Apr 4, 5:24 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.